Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2004, 6:21 PM CDT for Kidder County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 10, 2004, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Kidder County, ND
The radar
The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 102321 SVRBIS NDC043-110015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 619 PM CDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 715 PM CDT * AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF TUTTLE...OR ABOUT 36 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TUTTLE AROUND 630 PM CDT ROBINSON AROUND 710 PM CDT LAKE WILLIAMS AROUND 715 PM CDT THIS STORM WILL PASS OVER HIGHWAY 3 AND WAS MOVING TOWARD HORSEHEAD LAKE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK. LAT...LON 4716 10011 4693 10007 4694 9951 4721 9955 $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:10 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 10, 2:10 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 210 PM CDT SAT JUL 10 2004 .SHORT TERM... PROBLEMS TODAY INCLUDE PRECIPITATION LOCATIONS AND AMOUNTS. VERY MOIST AIRMASS IN PLACE WITH TD/S APPROACHING 70 DEGREES...PW 1.5+ AND K-INDEX OVER 40. COLD FRONT PUSHING SOUTHEAST OVER NORTHWESTERN ZONES WHILE WARM FRONT APPROACHING FROM SOUTH. THETA-E RIDGE THROUGH EASTERN NORTH DAKOTA. WITH DEVELOPING CONVECTION SOUTH OF BORDER DRAWING A BEAD ON SOUTHEAST NORTH DAKOTA...WILL MATCH EASTERN AND SOUTHEAST CWAS WITH FLOOD WATCH FOR SOUTHEAST PORTION OF CWA. EXCESSIVE RAINFALLS LAST WEEK HAVE DROPPED FLASH FLOOD GUIDANCE TO LESS THAN 2 INCHES IN PLACES. SUPERCELL PASSING EAST OF CWA WAS DROPPING 2+ INCHES IN LESS THAN 20 MINUTES FROM FGF REPORTS. VERY MOIST AND WARM AIRMASS CONTINUES OVER NORTHERN PLAINS INTO EARLY NEXT WEEK. STRONG S/W NORTH OF BORDER FLATTENS RIDGE BY END OF WEEKEND BUT RIDGE REBOUNDS WITH ITS PASSAGE .LONG TERM... UPPER RIDGE CONTINUES IN WEST...KEEPING THE NORTHERN PLAINS IN NORTHWEST FLOW. UNSTABLE CONDITIONS WEDNESDAY AND THURSDAY...BUT NO EVIDENT RIDGE RIDERS UNTIL FRIDAY...WHEN SHORTWAVE BUCKLES THE RIDGE. THIS WILL BRING THUNDERSTORM CHANCES FRIDAY THROUGH SATURDAY...MAINLY CENTRAL AND EASTERN CWA. GUIDANCE TEMPERATURES SLIGHTLY ABOVE NORMAL THROUGHOUT EXTENDED...85-90 DEGREES. VERY FEW CHANGES TO GRIDS NEEDED. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR FLASH FLOODING UNTIL 11Z SOUTHCENTRAL. && HW/SHULZ
Hazardous weather outlook, Jul 10, 4:37 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 437 AM CDT SAT JUL 10 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110936- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 437 AM CDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WEAK SURFACE BOUNDARY ALONG THE NORTH AND SOUTH DAKOTA BORDER WILL BE THE FOCUS FOR THUNDERSTORMS TO REDEVELOP THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF THESE THUNDERSTORMS BECOMING SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL REDEVELOP IN THE AFTERNOON AND EARLY EVENING OVER WESTERN AND CENTRAL NORTH DAKOTA. THERE IS A SMALL CHANCE A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RGT
In the hours before
Local storm report, Jul 10, 6:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 S REGAN 47.13N 100.53W
07/10/2004 0.88 INCH BURLEIGH ND PUBLIC
15 MINUTE DURATION
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:14 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 31 min |
| Jul 10, 1:46 AM CDT | Flash Flood Warning | BIS | Renville | 3 hr |
| Jul 10, 2:04 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 26 min |
| Jul 10, 2:36 AM CDT | Severe Thunderstorm Warning | BIS | Renville | 24 min |
| Jul 10, 4:09 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 66 min |
| Jul 10, 5:00 PM CDT | Flash Flood Warning | BIS | Oliver | 3 hr |
| Jul 10, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 62 min |
| Jul 10, 6:50 PM CDT | Tornado Warning | BIS | Kidder | 25 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.